Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at May 15, 2004, 7:21 PM EDT for Carter County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 7:21 PM EDT (23:21 UTC)
- Expired
- May 15, 2004, 10:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Carter County, TN
The radar
The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 152322 FFWMRX TNC019-160230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 721 PM EDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... CARTER COUNTY IN EAST TENNESSEE * UNTIL 1030 PM EDT * AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORMS WITH VERY HEAVY RAIN NEAR HAMPTON...OR 8 MILES SOUTH OF ELIZABETHTON. THE THUNDERSTORMS PRODUCING THE FLASH FLOOD WERE MOVING FROM UNICOI COUNTY ACROSS THE SAME GENERAL AREA OF CARTER COUNTY PRODUCING FLASH FLOODING. A RAIN GAGE IN HAMPTON REPORTED ABOUT 1.5 INCHES OF RAIN IN ONE HOUR. * LOCATIONS IN THE WARNING INCLUDE... HAMPTON...WATAUGA DAM...AND VALLEY FORGE COUNTY EMERGENCY MANAGEMENT REPORT NUMEROUS STREETS FLOODED IN HAMPTON, AND IT IS SUSPECTED THAT THE SAME CONDITIONS ARE OCCURRING IN VALLEY FORGE AND OTHER AREAS. LAW ENFORCEMENT REPORTED MUD SLIDES IN THE STEEPER TERRAIN. THIS IS A DANGEROUS SITUATION. YOUR CAR IS THE WORST PLACE TO BE IN A FLASH FLOOD. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3623 8228 3614 8220 3624 8206 3639 8215 $$ BB
1 follow-up statement
000 WGUS74 KMRX 160118 FFSMRX TNC019-160230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 913 PM EDT SAT MAY 15 2004 ...A FLASH FLOOD WARNING CONTINUES FOR CARTER COUNTY UNTIL 1030 PM EDT... AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS STOPPED. HOWEVER...FLASH FLOODING CONTINUES FROM THE RUNOFF OF THE PREVIOUS HEAVY RAIN. CARTER COUNTY LAW ENFORCEMENT OFFICIALS REPORTED THAT THE AREA AROUND RITTERTOWN ROAD IN HAMPTON IS STILL FLOODING BADLY. PLEASE OBEY LAW ENFORCEMENT OFFICIALS IF YOU ARE ASKED TO EVACUATE OR NOT ENTER THE AREA. FLOODING KILLS MORE PEOPLE EACH YEAR THAN ANY OTHER WEATHER EVENT, AND MOST OF THOSE DIE IN THEIR CARS. A RAIN GAGE IN HAMPTON RECORDED 2.83 INCHES OF RAIN BETWEEN 5 AND 8 PM. IT RECORDED 1.92 INCHES BETWEEN 6 AND 7 PM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE ROAD MAY NO LONGER EXIST UNDER THE WATER. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. IF YOU COME TO A CLOSED OR FLOODED ROAD...TURN AROUND DONT DROWN LAT...LON 3628 8234 3617 8220 3629 8203 3641 8212 $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:50 PM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 15, 2:50 PM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 250 PM EDT SAT MAY 15 2004 .SHORT TERM (TONIGHT AND SUNDAY)...THUNDERSTORMS FORMING OVER THE CUMBERLAND PLATEAU THIS AFTERNOON AS THE ATMOSPHERE DESTABILIZES WITH THE APPROACH OF A COLD FRONT. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...MOVING ACROSS THE TENNESSEE VALLEY THIS EVENING. THE FRONT WILL WEAKEN AND UPPER SUPPORT DIMINISHES AS IT MOVES INTO EAST TENNESSEE. THE FRONT IS EXPECTED TO STALL OVER THE AREA BY SUNDAY MORNING...THEN SLOWLY LIFT NORTH. WITH FRONTAL BOUNDARY REMAINING OVER THE AREA...WE WILL SEE CONTINUED SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SUNDAY. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE FORECAST AREA THROUGHOUT NEXT WEEK... AS HIGH PRESSURE BUILDS ACROSS THE SOUTHEAST WITH ZONAL FLOW ALOFT. AS A RESULT...THINK THAT DIURNALLY-DRIVEN ISOLATED CONVECTION WILL CONTINUE EACH DAY. ANOTHER WEAK COLD FRONT WILL SLOWLY MOVE TOWARD THE FORECAST AREA ON TUESDAY...BUT IT SHOULD BECOME STATIONARY ACROSS THE OHIO RIVER VALLEY WITH THE UPPER-LEVEL FLOW REMAINING ZONAL. YET ANOTHER WEAK COLD FRONT WILL APPROACH THE FORECAST AREA ON FRIDAY...BUT WILL LIKELY STALL-OUT OVER THE OHIO RIVER VALLEY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA, TN 63 78 62 82 / 60 40 40 30 KNOXVILLE, TN 62 76 61 80 / 60 40 30 30 BRISTOL, TN 59 75 58 80 / 60 40 30 30 OAK RIDGE, TN 61 76 60 79 / 60 40 30 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, May 15, 4:30 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 430 AM EDT SAT MAY 15 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-161000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 430 AM EDT (330 AM CDT) SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A WEAKENING COLD FRONT WILL MOVE INTO THE REGION LATE TODAY AND TONIGHT PRODUCING LIKELY CHANCES OF SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS UP TO 40 MPH... SMALL HAIL...HEAVY RAINS...AND FREQUENT LIGHTNING. ANY OUTSIDE ACTIVITIES WILL NEED TO MONITOR CLOSELY THE DEVELOPMENT OF STORMS... ESPECIALLY LATE THIS AFTERNOON AND TONIGHT. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A WEAKENING FRONT WILL REMAIN NEARLY STATIONARY OF THE AREA SUNDAY AND MONDAY PRODUCING A CHANCE OF SHOWERS AND THUNDERSTORMS. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON AND EVENING HOURS. HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:30 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 45 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.